We report the case of a 14-year-old female patient with β-thalassemia major (β-TM) that presented numerous endocrine complications following bone marrow transplantion (BMT). The patient was admitted in our department for endocrine evaluation 3 years after BMT. She was diagnosed with β-TM at 1 year of age and received chronic blood transfusions and oral chelating therapy until 2012 when BMT was performed. The patient developed acute skin and intestine graft-versus-host-disease remitted with glucocorticoids and suffered severe convulsions as a result of cyclosporine administration with two subsequent vertebral fractures appearance (T5T6). At first admission in our department she complained of irregular menses. The physical exam revealed H=148.4 cm (−2.33 S.D.), BMI=20.17 kg/m2, Tanner P5B5. The laboratory tests were normal, except for low normal estradiol (34.4 pg/ml) with elevated FSH (57.9 mIU/ml), low 25-OH-vitamin D and high titre of thyroid antibodies with normal thyroid hormones level. The thyroid ultrasonography showed a hypoechoic, heterogeneous thyroid with increased vascularity. DXA whole-body revealed low bone mineral density (Z score=−2.2 S.D.) and the vertebral MRI showed reduced vertebral height at T6T8 and L3L5. She started treatment with Duphaston and vitamin D. At 1 year follow-up, she presented normal menses, both FSH and estradiol normalized (FSH=5.11 mUI/ml, E2=76.37 pg/ml) and no further fractures occurred.
Conclusion: Endocrinopathies are a common late effect of both β-TM and BMT, resulting in thyroid dysfunction, impaired growth, ovarian insufficiency and decreased bone mineral density. Because of the possible endocrine complications, lifelong endocrine follow-up is necessary in these patients.
20 - 23 May 2017
European Society of Endocrinology